How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 26883
Experience:  University of California at Davis graduate veterinarian with 44 years of experience
55012488
Type Your Dog Veterinary Question Here...
Dr. Michael Salkin is online now
A new question is answered every 9 seconds

I have a 16 y/o Brussels griffon. She has Cushings disease

Customer Question

Hi Dr Michael. I have a 16 y/o Brussels griffon. She has Cushings disease and she's beng treated for that quite well with Vetoryl 10mg once per day. She has a level 4 heart murmur and my vet prescribed pemobendan and enalarpil which she nearly died from. I took to her to a cardiologist who confirmed her murmur but he did not think comtinung the heart meds was necessary. Fast forward 1 year and my vet recommended she go on Enalapril (again) to help w energy levels. I've been giving it to her for one month and I don't see any benefit. In fact, she has bouts of horrible diarrheah and lethargy. I decreased the dose 1/2 and she's a little better but still having diarrhea and lethargy. Can I stop giving her the enalapril immediatly without risking a dangerous side effect? The Cushings isanaged very well now so I do not suspect Cushings being responsible for any of these issues we are having. Money and time are not a factor. I will do whatever, I just feel likey vet is not listening to me
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. Michael Salkin replied 1 year ago.
Aloha! You're speaking to Dr. Michael Salkin
Yes, there's no need to taper enalapril but you have to promise that if stopping its administration doesn't correct her diarrhea and lethargy, that you pursue the cause of those symptoms. Enalapril can worsen kidney function and so it would be prudent to have a kidney diagnostic panel performed at this time. Worsening of kidney function can cause diarrhea and lethargy.
Please respond with further questions or concerns if you wish.
Customer: replied 1 year ago.
Aloha Dr. Michael. Apologies for the spelling errors in my first question. Thai has extremely high liver values and decreased kidney function. This has been the case for the last 3 years. The diarrheah and lethargy have worsened since the enalapril. Perhaps the diarrheah from the enalalaril is causing some lethargy. At 16 y/o Im hesitant to do any invasive testing such as an ultrasound w liver sample like the vet suggested.
Customer: replied 1 year ago.
I'm hesitant because she becomes very out of sorts and stressed at the vet. And at 16, I don't feel right putting her body through treatment that could difficult for her body to handle.
Expert:  Dr. Michael Salkin replied 1 year ago.
I understand. I'd be very conservative with Thai as well. I'd stop the enalapril. It may well have worsened already compromised kidneys. I can't imagine what would be gained by biopsying a 16 year old's liver under ultrasound guidance. It's time for good hospice care not intensive care.
Please continue our conversation if you wish.
Customer: replied 1 year ago.
I agree. Thank you for your help
Expert:  Dr. Michael Salkin replied 1 year ago.
You're quite welcome. I can't set a follow-up in this venue and so would appreciate your returning to our conversation with an update - even after rating - at a time of your choosing.